Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 63, NWS Dodge City, KS

June 3, 2005Grant County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 3, 2005, 5:30 PM CDT for Grant County, Kearny County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2005, 5:30 PM CDT (22:30 UTC)
Expired
Jun 3, 2005, 6:00 PM CDT
In force
30 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Grant County, KS, Kearny County, KS

The radar

The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2565 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 032231
SVRDDC
KSC067-093-032300-
/O.NEW.KDDC.SV.W.0063.050603T2230Z-050603T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
530 PM CDT FRI JUN 3 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GRANT COUNTY IN SOUTHWEST KANSAS.
  SOUTHERN KEARNY COUNTY IN SOUTHWEST KANSAS.

* UNTIL 600 PM CDT(500 PM MDT)

* AT 528 PM CDT(428 PM MDT)...LOCAL LAW ENFORCEMENT REPORTED AND
  RADAR INDICATED A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED OVER
  EXTREME NORTHERN GRANT COUNTY AND WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHERN GRANT COUNTY...
  RURAL AREAS OF SOUTHERN KEARNY COUNTY...

AT 525 PM CDT LAW ENFORCEMENT OFFICIALS REPORTED A TORNADO ON THE 
GROUND 8 MILES NORTH OF ULYSSES.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3769 10149 3770 10133 3782 10133 3781 10150

$$

&

GRZYWACZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:19 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 3, 3:19 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
319 PM CDT FRI JUN 3 2005

.DISCUSSION...

DAYS 1-2...

HAS BEEN A DIFFICULT DAY DETERMINING THE STATE OF THE ATMOSPHERE.
SEVERAL COMPLICATING FACTORS ARE/WERE THE OUTFLOW BOUNDARY FROM THE
OVERNIGHT MCS THAT TRACKED FIRST ACROSS NORTHERN KANSAS AND THEN
SOUTH IN SOUTH CENTRAL KANSAS.  AT THE SAME TIME, A RATHER VIGOROUS
SOUTHERN BRANCH UPPER SYSTEM WAS MOVING NORTH/NORTHEAST OUT OF THE
TX PANHANDLE.  THROW IN VARIOUS MESOSCALE FEATURES AND IT MAKES FOR
CHALLENGING TIME IN THE OFFICE.

WITH THE TX PANHANDLE SYSTEM, THERE HAD BEEN A LARGE AND SOLID AREA
OF MAINLY RAIN MOVING NORTH TOWARD THE CWA.  WE UPPED THE POPS IN
ANTICIPATION OF THIS HOLDING TOGETHER.  HOWEVER, DURING THE
AFTERNOON THERE HAS BEEN AN OVER DECREASE IN AREAL COVERAGE.
HOWEVER, SOME BREAKS IN THE OVERCAST HAS OCCURRED WHICH MAY YET
YIELD A FEW TSRA THAT WOULD MOVE ACROSS THE AREA.  WILL KEEP HIGHER
POPS EARLY AND GRADUALLY DECREASE THEM TOWARD MIDNIGHT.

ATTENTION THEN TURNS TO THE WEST WHEN THE NORTHERN BRANCH S/WV
TROUGH THAT BY AFTERNOON WAS MOVING INTO EASTERN UTAH.  THIS HAD
SOME DECENT COLD AIR ALOFT WITH IT...WHICH SHOULD SPREAD ACROSS THE
REGION TOMORROW.  SURFACE FEATURES ASSOCIATED WITH THIS SYSTEM
SHOULD BE IN THE VICINITY DURING THE DAY SATURDAY.  WILL CARRY CHC
POPS WITH IT.

BY SUNDAY, RIDGING WILL BE TAKING PLACE SO WILL NOT HAVE PCPN
MENTIONED THEN.

DAYS 3-7...

MODELS CONTINUE TO ADVERTISE SPLIT FLOW AS SEVERAL WAVES ROTATE
AROUND THE PERSISTENT UPPER TROF OVER THE WRN CONUS. TIMING REMAINS
UNCERTAIN BUT EC/GFS BOTH SUGGEST THE BETTER OPPORTUNITY OF PCPN
WILL BE MID WEEK. CURRENT GRIDS REFLECTING WET REGIME WITH CLIMO
POPS MID WEEK. AT THIS TIME WILL LEAVE AS IS UNTIL CONFIDENCE
IMPROVES. DID REMOVE POPS FOR SUNDAY NIGHT AS RIDGE BUILDS INTO THE
AREA.

AS FOR TEMPS KEPT TEMPS AOA CLIMATOLOGY AS IT LOOKS LIKE ANY COLD
AIR WILL REMAIN TO OUR NORTH THROUGH MOST OF THE PERIOD. WILL HAVE
TO WATCH LATE WEEK HOWEVER BUT TREND IN GRIDS REFLECT THIS WELL.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  82  57  83 /  60  40  30  10
GCK  57  78  56  83 /  60  40  30  10
EHA  57  78  55  83 /  60  30  20  10
LBL  58  82  56  83 /  60  30  20  10
HYS  60  79  56  85 /  60  50  40  10
P28  64  86  62  86 /  60  40  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...

.KS...NONE.

&&

07/18
Hazardous weather outlook, Jun 3, 1:50 PM CDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
150 PM CDT FRI JUN 3 2005

KSZ030-031-043>046-061>066-074>081-084>090-041000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
150 PM CDT FRI JUN 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL STORM MOVING NORTH OUT OF THE TEXAS PANHANDLE WILL
HELP PRODUCE BANDS OF SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE
AREA THROUGH THIS EVENING.  THE STRONGEST STORMS THROUGH MID
AFTERNOON WILL BE APPROACHING INTERSTATE 70.  THERE IS SOME CHANCE
THAT ONE OR TWO OF THESE STORMS COULD BRIEFLY BECOME SEVERE.  THE
ENVIRONMENT IN THIS AREA IS MARGINALLY FAVORABLE TO PRODUCE A BRIEF
WEAK TORNADO.

ELSEWHERE THE MAIN THREAT FROM ANY STORMS THAT DEVELOP WILL BE BRIEF
HEAVY RAIN ALTHOUGH THE STRONGEST STORMS COULD PRODUCE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY ACROSS ALL
OF SOUTHWEST KANSAS AS YET ANOTHER UPPER LEVEL DISTURBANCE MOVES
THRU THE REGION. THE MAIN HAZARDS WILL BE LARGE HAIL AND DAMAGING
WINDS. A COLD FRONT WILL MOVE EAST ACROSS SOUTHWEST KANSAS ON
SATURDAY AND WILL BECOME THE FOCUS FOR STRONG TO SEVERE THUNDERSTORM
DEVELOPMENT.

THUNDERSTORMS ARE IN THE FORECAST FOR MUCH OF THE UPCOMING WEEK. IT
IS TOO EARLY TO SAY WHETHER THERE WILL BE ORGANIZED SEVERE WEATHER
OR NOT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON ALONG I-70
AND AFTER 5 PM IN THE PRATT AND MEDICINE LODGE AREAS.

07

In the hours before

Local storm report, Jun 3, 1:18 PM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
118 PM CDT FRI JUN 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     TORNADO          7 WSW NESS CITY         38.41N 100.03W
06/03/2005                   NESS               KS   STORM CHASER

            TORNADO OBSERVED FROM 1256 TO 1259 PM.

&&

07

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 1:09 PM CDTTornado WarningDDCNess26 min
Jun 3, 5:32 PM CDTTornado WarningDDCGrant, Kearny32 min
Jun 3, 5:58 PM CDTTornado WarningDDCStevens21 min
Jun 3, 6:00 PM CDTTornado WarningDDCKearny30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.